Help re prednisolne


I am new, diagnosed with PMR at end of March 2016 following 4 weeks of stiffness and pain in my neck, shoulder, both arms hands and legs above my knees.

My GP started me on 30mg of pred for a week, the pain and stiffness started to go within a couple of hours, and by the end of the day I felt almost better!

Have reduced to 10mg at beginning of May and then to 9mg last week of May. Then on 9 June I did a day at 8mg with a plan to follow the "dead slow" tapering method.

At 10mg I was almost pain and stiffness free, at 9mg I had some pain and stiffness almost everyday. By the evening of the 9 June I was in a lot of pain especially neck and legs. Worse the next morning, and no better during the day, along with an occasional lopsided dull ache over my right temple. This morning getting worse rather than better, pain and stiffness in legs neck shoulders and hands and as I type the lopsided ache around right temple.

Any advice please, is this steroid withdrawal or not enough steroids to counter the PMR. Should I increase the Prednisolone? And by how much?

Many thanks


12 Replies

  • I'd say it was possibly both - you have reduced rather speedily from 10mg and your comment about being ALMOST pain and stiffness-free at 10mg suggests to me that is where you should have stayed a bit longer and that MAY be why you were sore immediately after trying the 8mg. The inflammation was already building while you were on 9mg - and we always say that you should never try a further reduction if you are having any problems. You were!

    As a guide, the 30mg result is what you are looking to remain at - but you are reducing to find the lowest dose that does that. You are NOT reducing relentlessly to zero ever. Yes, 30mg is too much for long term but it may not be below 10mg for some time. The Bristol group who wrote this paper:

    took 3 months to get from 15mg to 10mg - and then kept their patients at 10mg for a year. You started higher and got to 10mg in just over 4 weeks - far too fast for comfort many people will agree I suspect. Just because you started at 30mg it will make no difference to the on-going dose. It isn't like using pred for other things to clear out inflammation when the cause is short term (an infection or an asthma attack). In PMR new inflammatory substances are shed in the early morning every day as long as the underlying autoimmune cause is active - and that is likely to be at least a couple of years, often considerably longer. So every day you will need enough pred to combat that new batch of inflammation - that is what you are looking for.

    The other thing is linked to the temple headache. PMR can be a symptoms of GCA, Giant Cell Arteritis, not just an illness in its own right. One of the symptoms of GCA is headache, and although GCA does not always affect the temporal artery (despite the somewhat careless interchangeable use of the terms) it often does and causes pain and discomfort in the temporal artery.

    It is impossible to say whether your return of symptoms is because of the reduction taking the dose too low - or whether the symptoms are increasing because of an increase in activity or progression of the underlying illness. You need to see a doctor asap - possibly tomorrow, it being Sunday, but if the headache gets worse or if you have any visual symptoms at all, whatever they are like, then you need to access medical care immediately. GCA with visual symptoms is a medical emergency - just like a stroke or a heart attack.

    I'm sorry to sound dramatic but that is the reality. If you have a large hospital with an A&E you could go there. You COULD call 111 but you need to be insistent about speaking to a medically qualified person and not be fobbed off - the same applies at A&E where often the staff haven't met GCA before. I'd print off the paper I mentioned and take it with me. And if it does wait until tomorrow - take the paper and insist on an emergency appointment, i.e. same day. Not one for the day after tomorrow or even later.

    In the meantime, perhaps try 10mg for a start but no-one here is qualified to advise on dosage in a situation like this. If that doesn't work and the headache continues - you need a doctor today.

  • Hi PMRpro

    I think I had a pretty good idea of what you would say and by the time I read your post I was already at the hospital.

    Took all day but ended up seeing a Consultant who suggested up the preds to 40mg for the suspected GCA and to reduce at a much much slower rate than I had. (And would not let me leave until I had taken a first dose of 40mg).

    Originally on diagnosis my GP said something along the line of the steroids would "zap" the PMR and then I would get off them.

    In my head I imagined 6 months tops!

    Many many thanks for your and everyones help.

    Kindest regards


  • I like the sound of that consultant! Will you see him again? Your GP does, however, now need to refer you to a specialist even if it is a different one.

    And he also needs to read up on PMR and GCA - "zap PMR" for goodness sake! If only...

  • Chris, just to back up PMRpro's advice, that ache you describe around you right temple area should not be ignored. I remember it well! Apart from the obvious need to increase your steroid dose to cope with the increasing PMR symptoms, it sounds as though you are going to need a much higher dose if GCA is lurking and you need to seek expert advice at A&E as to exactly what is going on and what dose is needed in case your eyesight is at risk. We don't like to scaremonger but we are passionate about not wanting people to lose their sight, so please do seek reassurance asap.

  • Hi Celtic,

    Not sure if you will see the reply to PMRpro, but if not.

    Many many thanks, I think I already knew what to do and by the time I read PMRpro's post I was already at the hospital, not being fobbed off.

    Took all day but had blood tests and eye examinations and saw a Consultant who said to up preds to 40mg for suspected GCA, and to reduce much much much slower than I had been.

    Again, many many thanks for your help.

    Kindest regards


  • Phewee! A big sigh of relief all round, Chris, to know that your vision is being protected. A very wise move on your part, and good to hear you encountered a clued-up consultant with good advice. 40mg proved a successful starting dose for me and I hope it works well for you, too, now and that you will soon feel very much better.

  • Hi Chris,

    PMRpro has said it all. If you have GCA then you do need attention - and the sooner the better, it is certainly not a condition to be dallied with.

    Good luck, and please keep us up to date with your progress.

  • Hi DorsetLady

    Many thanks for your help.

    I think I already knew what you would say and was already at the hospital when PMRpro's post came through!

    Took all day but saw a Consultant who upped Preds to 40mg for the suspected GCA, and agreed with the comments about not reducing too quickly.

    So not good news but I do feel a sense of relief in funny way.

    many many thanks again

    Kindest regards


  • Good, glad you took that action. Know what you mean about being relieved when you get a definite answer. At least you now know where you are, but sorry - you can forget the six months ! I was diagnosed 4 years ago (slightly different circumstances - started at 80mg). Now at 0.5mg

    You will have difficult days ahead, but you have to keep looking forward.

    Sure as you go along you will have more queries so please keep in touch.

    Take care.

  • And I forgot to say - if there is ANY chance of GCA, you need a specialist. GPs are rarely experienced enough to manage it and don't have access to the same medications if something is a problem. Again, the referral should be as an emergency , urgent just means you would be seen in weeks not months (and it could be up to 10 weeks depending on where you are). You need a couple of days.

  • And just to point out - this was a post I saw on a Sunday morning and Chris went to a hospital on a Sunday and SAW A CONSULTANT.

    We have a 24/7 NHS, we always have done. Consultants may not be on site - but they are at the end of a phone and will come in if required. It is in their contracts.

    Ignore Jeremy Hunt's lies - because lies they are.

  • Totally agree. "my" consultant was on the end of a phone on a Saturday lunchtime when I saw duty ophthamologist!

You may also like...